Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 13, NWS Billings, MT

July 16, 2012Carter County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 16, 2012, 3:04 PM MDT for Carter County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 3:04 PM MDT (21:04 UTC)
Expired
Jul 16, 2012, 3:30 PM MDT
In force
26 min
Issued by
NWS Billings, MT
Area
Storm-based polygon

County Carter County, MT

The radar

The Rapid City radar (KUDX), 174 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 2:53 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3356 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WUUS55 KBYZ 162104
SVRBYZ
MTC011-162130-
/O.NEW.KBYZ.SV.W.0013.120716T2104Z-120716T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
304 PM MDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CARTER COUNTY IN SOUTHEAST MONTANA...

* UNTIL 330 PM MDT.

* AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CAPITOL...OR 41
  MILES SOUTHEAST OF EKALAKA...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAPITOL BY 310 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR SOUTHEAST MONTANA.

&&

LAT...LON 4522 10409 4542 10431 4560 10405 4559 10403
      4555 10402 4525 10403
TIME...MOT...LOC 2104Z 231DEG 10KT 4541 10408

$$


CHURCH
2 follow-up statements
094 
WWUS55 KBYZ 162115
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
315 PM MDT MON JUL 16 2012

MTC011-162130-
/O.CON.KBYZ.SV.W.0013.000000T0000Z-120716T2130Z/
CARTER MT-
315 PM MDT MON JUL 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EAST CENTRAL CARTER COUNTY...

AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CAPITOL...OR
40 MILES SOUTHEAST OF EKALAKA...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR SOUTHEAST MONTANA.

&&

LAT...LON 4524 10406 4542 10426 4560 10405 4559 10403
      4555 10402 4525 10403
TIME...MOT...LOC 2115Z 231DEG 10KT 4543 10405

$$


CHURCH
995 
WWUS55 KBYZ 162125
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
325 PM MDT MON JUL 16 2012

MTC011-162135-
/O.EXP.KBYZ.SV.W.0013.000000T0000Z-120716T2130Z/
CARTER MT-
325 PM MDT MON JUL 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CARTER COUNTY
WILL EXPIRE AT 330 PM MDT...

THE SEVERE THUNDERSTORM HAS EXITED THE WARNED AREA. THEREFORE THE
WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR SOUTHEAST MONTANA.

LAT...LON 4524 10406 4542 10426 4560 10405 4559 10403
      4555 10402 4525 10403
TIME...MOT...LOC 2125Z 231DEG 10KT 4545 10402

$$


CHURCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:39 AM MDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 16, 9:39 AM MDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
939 AM MDT MON JUL 16 2012

.SHORT TERM...VALID FOR TDY AND TUE...

QUICK UPDATE THIS MORNING. INCREASED POPS/QPF THROUGH 18Z FROM BIG
HORN COUNTY NORTHEASTWARD INTO FALLON COUNTY. CONVECTION IN THAT
REGION IS BEING ENHANCED BY UPPER LEVEL DIVERGENCE AS WELL AS 850
TO 700 MB QG FRONTOGENESIS. HAVE SEEN A FEW LIGHTNING STRIKES WITH
THIS ACTIVITY. SCALED POPS BACK THIS MORNING ACROSS THE
SOUTHEASTERN AND NORTHWESTERN CORNERS OF THE CWA WITH SOME DRIER
AIR ALOFT IN THOSE REGIONS LEADING TO JUST PARTLY CLOUDY SKIES FOR
THE TIME BEING. RAISED POPS JUST A BIT ACROSS THE REGION THIS
AFTERNOON WITH DEEP MONSOONAL MOISTURE...SHORTWAVE
ACTIVITY...UPPER LEVEL JET ENERGY AND DECREASING STABILITY
EXPECTED TO INCREASE SHOWER AND THUNDERSTORM ACTIVITY. STC

PREVIOUS DISCUSSION...

A CLOSED UPPER LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST WILL
KEEP OUR AREA UNSTABLE FOR THE NEXT SEVERAL DAYS. THE UPPER TROUGH
TO OUR WEST WILL KEEP A SOUTHWEST FLOW ACROSS OUR AREA WITH
EMBEDDED SHORT WAVE ENERGY MOVING THROUGH. MONSOON MOISTURE WILL
ALSO BE ENTRAINED INTO THE SOUTHWEST FLOW AND AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. WRF INDICATING
SURFACE BASED CAPES AROUND 500 J/KG WITH A WEAK WIND SHEAR
PROFILE. DO NOT EXPECT SEVERE THUNDERSTORMS WITH WEAK SHEAR ALOFT
BUT THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN AS 700MB
STEERING WINDS WILL BE LIGHT TODAY THROUGH TUESDAY. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE ON TUESDAY AS EAST WINDS WILL
BRING AN UPSLOPE FLOW. WILL KEEP HIGH SCATTERED POPS GOING TUESDAY
AND TUESDAY NIGHT WITH THE ADDITIONAL LIFT DEVELOPING. LOW LEVEL
JET DEVELOPING OVER FAR EASTERN MONTANA TUESDAY NIGHT AS A SURFACE
TROUGH DEEPENS OVER THE AREA. THIS WILL BRING GUSTY SOUTHEAST
WINDS TO BAKER AND EKALAKA.

WEST COAST TROUGH HAS SHIFTED THE UPPER LEVEL HIGH PRESSURE RIDGE
EASTWARD WHICH WILL RESULT IN LOWER HEIGHTS ACROSS THE REGION.
TEMPERATURES WILL RANGE IN THE UPPER 80S TO LOWER 90S TODAY AND
TUESDAY WHICH IS STILL SLIGHTLY ABOVE NORMAL AVERAGES. RICHMOND

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

THE EXTENDED PERIOD BEGINS ON WEDNESDAY WITH AN UPPER-LEVEL
TROUGH OVER THE WEST COAST. THIS FEATURE WILL TRACK NORTH OF THE
CWA BY LATE THURSDAY/EARLY FRIDAY. AN ASSOCIATED COLD FRONT WILL
MOVE ACROSS THE CWA DURING THIS TIME. ZONAL FLOW WILL PREVAIL
THROUGHOUT THE REST OF THE PERIOD. BLENDED POP FORECASTS WITH MRA
GUIDANCE. BLENDED TEMPERATURE FORECASTS WITH THE BEST-PERFORMING
00Z GUIDANCE...BCALLBLEND. BRS

&&

.AVIATION...

ISOLATED SHOWERS AND THUNDERSTORMS FROM HARDIN TO MILES CITY WILL
GRADUALLY DISSIPATE THIS MORNING. ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE
EVENING. STORMS WILL HAVE HEAVY RAIN AND STRONG WIND GUSTS. VFR
CONDITIONS WILL PREVAIL FOR THE DAY WITH LOCAL MVFR FLYING
CONDITIONS EXPECTED WITH THE STRONGER STORMS. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 091 063/090 064/096 063/098 063/096 061/095 062/095
    4/T 54/T    41/U    11/U    21/B    11/B    11/U
LVM 088 053/088 054/093 053/096 054/093 052/093 053/094
    5/T 54/T    41/U    11/U    11/B    11/U    11/U
HDN 093 062/093 062/098 060/101 060/099 058/098 059/098
    4/T 44/T    41/B    11/G    21/B    21/B    21/U
MLS 095 069/094 068/098 068/101 067/101 065/097 065/098
    4/T 34/T    42/T    21/G    21/G    21/B    21/U
4BQ 094 064/092 064/098 063/100 064/100 061/097 061/097
    4/T 44/T    42/T    21/U    21/U    21/B    21/U
BHK 093 063/089 064/095 064/098 062/099 060/094 062/094
    4/T 44/T    43/T    21/U    21/B    21/B    21/U
SHR 089 058/089 058/096 056/098 057/098 055/096 056/096
    4/T 54/T    41/U    11/U    11/U    11/B    21/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS

In the hours before

Special weather statement, Jul 16, 2:51 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
251 PM MDT MON JUL 16 2012

MTZ037-162145-
CARTER MT-
251 PM MDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARTER COUNTY UNTIL 345
PM MDT...

AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES EAST OF RIDGEWAY...OR 41 MILES SOUTHEAST
OF EKALAKA...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LAT...LON 4518 10412 4542 10439 4567 10404 4566 10403
      4555 10402 4524 10403
TIME...MOT...LOC 2051Z 230DEG 11KT 4539 10411

CHURCH

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:51 PM MDTSpecial Weather StatementBYZCarter54 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.